Alert archive / Indiana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 13, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 16, 2019, 8:45 PM EDT for Elkhart County, LaGrange County, Noble County, Indiana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2019, 8:45 PM EDT (00:45 UTC)
- Expired
- May 16, 2019, 9:30 PM EDT
- In force
- 45 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Elkhart County, IN, LaGrange County, IN, Noble County, IN
The radar
The Northern Indiana radar (KIWX), 23 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.8 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1443 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 381 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
802
WUUS53 KIWX 170045
SVRIWX
INC039-087-113-170130-
/O.NEW.KIWX.SV.W.0013.190517T0045Z-190517T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
845 PM EDT Thu May 16 2019
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Southeastern Elkhart County in north central Indiana...
Northern Noble County in northeastern Indiana...
Southern Lagrange County in northeastern Indiana...
* Until 930 PM EDT.
* At 845 PM EDT, a severe thunderstorm was located near Millersburg,
or near Ligonier, moving east at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Kendallville, Ligonier, Albion, Rome City, Topeka, Millersburg,
Wolcottville, Brimfield, Eddy, Lisbon and Cosperville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4153 8519 4137 8519 4143 8565 4144 8565
4144 8573 4156 8572
TIME...MOT...LOC 0045Z 275DEG 32KT 4151 8563
HAIL...1.00IN
WIND...<50MPH
$$
MARSILI2 follow-up statements
153
WWUS53 KIWX 170108
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
908 PM EDT Thu May 16 2019
INC039-170117-
/O.CAN.KIWX.SV.W.0013.000000T0000Z-190517T0130Z/
Elkhart IN-
908 PM EDT Thu May 16 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELKHART COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning have exited the
warned area. Therefore, the warning has been cancelled.
LAT...LON 4153 8519 4137 8519 4142 8558 4144 8560
4151 8561 4155 8561
TIME...MOT...LOC 0107Z 294DEG 30KT 4152 8549
$$
INC087-113-170130-
/O.CON.KIWX.SV.W.0013.000000T0000Z-190517T0130Z/
Noble IN-Lagrange IN-
908 PM EDT Thu May 16 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR NORTHERN NOBLE AND SOUTHEASTERN LAGRANGE COUNTIES...
At 907 PM EDT, a severe thunderstorm was located near Topeka, or near
Ligonier, moving southeast at 35 mph.
HAZARD...Half dollar size hail.
SOURCE...Trained weather spotters.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Kendallville, Ligonier, Albion, Rome City, Topeka, Wolcottville,
Brimfield, Eddy, Lisbon and Cosperville.
This thunderstorm has a history of producing large hail.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4153 8519 4137 8519 4142 8558 4144 8560
4151 8561 4155 8561
TIME...MOT...LOC 0107Z 294DEG 30KT 4152 8549
HAIL...1.25IN
WIND...<50MPH
$$
MARSILI319
WWUS53 KIWX 170134
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
934 PM EDT Thu May 16 2019
INC087-113-170144-
/O.EXP.KIWX.SV.W.0013.000000T0000Z-190517T0130Z/
Noble IN-Lagrange IN-
934 PM EDT Thu May 16 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN NOBLE AND
SOUTHEASTERN LAGRANGE COUNTIES HAS EXPIRED...
The storm which prompted the warning has exited the warned area.
Therefore, the warning has been allowed to expire. A severe
thunderstorm warning remains in effect for southeast Noble county.
LAT...LON 4153 8519 4137 8519 4142 8558 4144 8560
4151 8561 4155 8561
TIME...MOT...LOC 0134Z 275DEG 32KT 4150 8519
$$
MARSILIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 7:44 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, May 16, 7:44 PM EDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Northern Indiana 744 PM EDT Thu May 16 2019 .SYNOPSIS... Issued at 730 PM EDT Thu May 16 2019 Scattered showers and perhaps an isolated thunderstorm will continue to be a possibility through the early evening. A much better chance for widespread storms will arrive late this evening and overnight. Some of these storms may be severe with hail and heavy rain the primary threats. Additional strong storms are then possible again on Friday afternoon. Saturday appears warm and primarily dry but additional storms are then expected on Sunday. && .UPDATE... Issued at 730 PM EDT Thu May 16 2019 An old mesoscale convective vortex originating from last night's upper MS Valley convection allowed renewed MCS and even a few supercells to form across northeast Illinois into central Indiana earlier this afternoon. This MCS has rapidly shifted south across southern Indiana early this evening. Northern Indiana/southern Lower Michigan remain situated along a very strong west to east instability gradient. A strengthening westerly low level jet tonight will shift this instability axis across the region later this evening. Next forcing mechanism to focus on will be sagging low level frontal boundary later this evening into the overnight. By the time this frontal forcing drops into the area, instability should be slightly more elevated in nature. MUCAPES on the order of 2000-2500 J/kg along with steepening mid level lapse rates could yield isolated large hail potential, especially in the 03Z- 07Z timeframe. Better elevated CAPE should gradually sag south of Route 30 later during the overnight with attention during later in overnight hours possibly turning to some hydro concerns with a potential of training cells. Best chance of heaviest rain fall may be across central portions of forecast area roughly in vicinity of Route 30 corridor where low level boundary may tend to stall tonight, and where near term guidance indicates weakness in Corfidi vectors for a time late evening/overnight. Thinking from previous forecast still remains in intact with greatest severe potential (mainly in form of hail) from about 03Z-07Z. Updated forecast to be sent shortly with just minor tweaks to PoPs to account for current convective evolution. && .SHORT TERM...(This Evening through Tonight) Issued at 115 PM EDT Thu May 16 2019 Hi-res models and 12Z NAM have struggled to initialize ongoing convection which keeps a high level of complexity in downstream evolution. However, a window for severe weather and heavy rain exist this afternoon and overnight. Stationary boundary that was stretched across the NW zones this morning has slowly shifted just north of the area, but expanding anvil blow-off has helped to combat significant warming. With the muted heating, the cap presented in forecast soundings may hold until break around 20Z for the far SW to closer to 00Z for the NW. This afternoon into the early evening, forecast MLCAPE has been forecast in the 2000-3000 J/kg range primarily along and west of HWY 31 with lowering values as you go east. Curved hodographs present a potential window this afternoon for discrete storms west of HWY 31. One note is some of the morning CAMs were showing potential for discrete storms after the MCS diminished. As is evident on RADAR, the MCS has contracted in areal extent but is persisting with a linear/bowing structure. Given the factors listed above, severe storms are possible this afternoon primarily west of HWY 31 this afternoon and early evening. These storms will be capable of producing hail and damaging wind gusts. The possibility of the brief tornado cannot be ruled out as low-level helicity is in the 150-200 m^s/s^2. As we move into the late evening into the overnight hours, the front north of the area is expected to drop southwards back into the area. Isentropic upglide will allow for storms to develop along and just north of the front. There is disagreement on the western extent of this convection mainly due to the possible lingering effects of the MCS. Models show that MLCAPE will still be in the 2000-2500 J/kg range at the onset before gradually decreasing into the overnight hours. Isolated strong to severe storms can't be ruled out, but the primary threat through the overnight hours is likely heavy rain. MBE velocities drop into the 5 to 10kt range after midnight and into the morning hours with near parallel storm motions. PWATs continue to be forecast around 1.5" which is on the higher end of mid-May. This could easily result in flooding issues as the ground is still fairly saturated, and rivers continue to be at elevated heights. The location of these higher precip amounts remains difficult to pinpoint given the influences of the ongoing MCS and drastically different frontal progressions between models. && .LONG TERM...(Friday through Thursday) Issued at 302 PM EDT Thu May 16 2019 Location of the undulating front continues to be a challenge for the forecast Friday through Sunday. Convection will likely be ongoing to start out Friday morning as the front should be situated near Route 24. Embedded perturbations in the upper flow should help to prolong convection along and north of the front through the better part of the day. Primary concern is for locally heavy rain as elevated instability is forecast to be meager. Front Looks to push northwards across the area late Friday night into Saturday to help clear convection, but models continue to surge the front too far north given the cool lake surface. There remains a chance for strong to severe storms on Sunday as a vigorous Plains low lifts into the Midwest. Medium range models have sped the system up slightly which would bring storms into the area between 12Z and 15Z vs. the 15-18Z timing from the 00Z models. Will have to see if a faster timing is an actual trend with time as is would limit storm strength given a less favorable timing. Mostly dry conditions expected for the start of next week before yet another lifting plains low moves in for mid-week. && .AVIATION...(For the 00Z TAFS through 00Z Friday Evening) Issued at 730 PM EDT Thu May 16 2019 Lull in greater coverage of showers and thunderstorms to begin the period across northern Indiana should give way to increasing showers and storms after 03Z or 04Z into the overnight. Passage of a short wave earlier today has kept better instability anchored just to the west of the area this evening. A westerly low level jet will advect moderate to strong elevated instability eastward this evening. The combination of this increased elevated instability and frontal boundary sagging into northern Indiana should provide an uptick in showers and thunderstorms in the 03Z- 05Z period. Have maintained thunder mention at terminals in the 04Z-08Z timeframe with earlier timing at KSBN, and slightly later timing at KFWA following the frontal forcing. It is possible thunder mention may need to be extended a little later into the early morning hours of Friday at KFWA depending on how things evolve with frontal progression. MVFR cigs will be possible behind this front late tonight into Tuesday, although have kept cigs at or above 2k feet at this time. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && UPDATE...Marsili SYNOPSIS...Marsili/CM SHORT TERM...CM LONG TERM...CM AVIATION...Marsili Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 16, 6:33 PM EDT, 2 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 633 PM EDT Thu May 16 2019 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-172245- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 633 PM EDT Thu May 16 2019 /533 PM CDT Thu May 16 2019/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Tonight. There is a chance of thunderstorms through late evening. Severe weather is not expected. A second round of greater thunderstorm coverage is expected to develop late this evening and especially into the overnight hours. Some of these storms may be strong with hail and locally heavy rainfall being the primary hazards. The greatest risk of severe storms appears to be in the 11 PM EDT to 2 AM EDT timeframe. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional thunderstorms are possible late Friday and again on Sunday. Some of these storms may be strong. Early indications suggest the greatest risk of any additional severe storms on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. LMZ043-046-172245- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 633 PM EDT Thu May 16 2019 This Hazardous Weather Outlook is for The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Tonight. Thunderstorms are expected into tonight. Hail and gusty winds in excess of 35 knots are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional thunderstorms are possible Friday and again on Sunday. Some of these storms may be strong, especially on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, May 16, 4:26 PM EDT, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Northern Indiana
426 PM EDT Thu May 16 2019
INZ022-023-162115-
Miami-Cass-
426 PM EDT Thu May 16 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN CASS AND
SOUTHERN MIAMI COUNTIES...
At 425 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Walton to 11 miles west of Kokomo.
Movement was east at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Logansport, Grissom Afb, Walton, Bunker Hill, Lincoln, Galveston,
Miami, Converse, Amboy, Onward, Bennetts Switch, Deacon, Santa Fe,
Wawpecong and Anoka.
Seek shelter until these storms pass.
&&
LAT...LON 4056 8637 4065 8638 4074 8636 4066 8594
4065 8594 4064 8586 4057 8586
TIME...MOT...LOC 2025Z 280DEG 22KT 4071 8627 4044 8634
HAIL...0.25IN
WIND...40MPH
MARSILISpecial weather statement, May 16, 8:19 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Northern Indiana
819 PM EDT Thu May 16 2019
INZ005-170045-
Elkhart-
819 PM EDT Thu May 16 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ELKHART COUNTY...
At 818 PM EDT, a strong thunderstorm was located near Wakarusa, or
near Goshen, moving east at 30 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Goshen, Millersburg, New Paris, Benton, Southwest, Foraker and
Waterford Mills.
Seek shelter until this storm passes.
&&
LAT...LON 4147 8566 4147 8565 4144 8566 4147 8599
4158 8599 4159 8566
TIME...MOT...LOC 0018Z 277DEG 28KT 4153 8592
HAIL...0.75IN
WIND...40MPH
MARSILISpecial weather statement, May 16, 8:21 PM EDT, 24 minutes before
Special Weather Statement National Weather Service Northern Indiana 821 PM EDT Thu May 16 2019 INZ023-024-170045- Wabash-Miami- 821 PM EDT Thu May 16 2019 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WABASH AND NORTHWESTERN MIAMI COUNTIES... At 821 PM EDT, a strong thunderstorm was located 7 miles northeast of Mexico, or 10 miles north of Peru, moving east at 30 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Wabash, Mexico, Erie, Denver, Roann, Lagro, Chili, Ijamsville, Stockdale, Servia, Deedsville, Urbana, Speicherville, Laketon and Gilead. Seek shelter until these storms pass. && LAT...LON 4081 8614 4099 8611 4097 8564 4078 8566 TIME...MOT...LOC 0021Z 277DEG 27KT 4090 8603 HAIL...0.75IN WIND...40MPH MARSILI
Local storm report, May 16, 8:33 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
833 PM EDT THU MAY 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 2 NNE WAKARUSA 41.57N 85.99W
05/16/2019 E0.75 INCH ELKHART IN COCORAHS
HAIL WAS BETWEEN 0.5 AND 0.75 IN DIAMETER.
&&
MCDLocal storm report, May 16, 8:43 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
843 PM EDT THU MAY 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM HAIL 3 NNE GOSHEN 41.62N 85.81W
05/16/2019 E0.25 INCH ELKHART IN PUBLIC
0.25 TO 0.5 INCH HAIL. LASTED ABOUT 1
MINUTE.
&&
MCDLocal storm report, May 16, 8:45 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
845 PM EDT THU MAY 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 PM HAIL MILLERSBURG 41.53N 85.70W
05/16/2019 M1.25 INCH ELKHART IN NWS EMPLOYEE
ONGOING AT THE TIME OF THE CALL.
&&
MCDThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 8:19 PM EDT | Special Weather Statement | IWX | Elkhart | 26 min |
| May 16, 8:21 PM EDT | Special Weather Statement | IWX | Wabash | 24 min |
| May 16, 8:51 PM EDT | Special Weather Statement | IWX | Huntington, Wabash | 39 min |
| May 16, 8:54 PM EDT | Severe Thunderstorm Warning | IWX | Allen, DeKalb, Noble | 36 min |
| May 16, 9:11 PM EDT | Severe Thunderstorm Warning | IWX | Adams, Allen, Huntington, Wells | 49 min |
| May 16, 9:24 PM EDT | Severe Thunderstorm Warning | IWX | Allen, DeKalb, Noble | 66 min |
| May 16, 9:27 PM EDT | Special Weather Statement | IWX | Allen | 33 min |
| May 16, 9:33 PM EDT | Severe Thunderstorm Warning | IWX | Allen | 42 min |
| May 16, 9:52 PM EDT | Severe Thunderstorm Warning | IWX | Adams, Wells | 53 min |
| May 16, 10:06 PM EDT | Severe Thunderstorm Warning | IWX | Allen | 54 min |
| May 16, 10:12 PM EDT | Special Weather Statement | IWX | DeKalb | 33 min |
| May 16, 10:20 PM EDT | Special Weather Statement | IWX | Elkhart, Saint Joseph | 25 min |
| May 16, 10:32 PM EDT | Special Weather Statement | IWX | Allen | 28 min |
| May 16, 10:43 PM EDT | Areal Flood Advisory | IWX | Allen, DeKalb | 4 hr |
| May 16, 10:50 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko, Noble | 40 min |
| May 16, 10:53 PM EDT | Special Weather Statement | IWX | Allen | 52 min |
| May 16, 11:19 PM EDT | Severe Thunderstorm Warning | IWX | Allen | 56 min |
| May 16, 11:25 PM EDT | Severe Thunderstorm Warning | IWX | DeKalb | 32 min |
| May 17, 12:09 AM EDT | Areal Flood Warning | IWX | Adams, Allen | 12 hr |
| May 17, 12:50 AM EDT | Special Weather Statement | IWX | LaPorte | 40 min |
| May 17, 1:20 AM EDT | Special Weather Statement | IWX | Allen | 55 min |
| May 17, 1:38 AM EDT | Special Weather Statement | IWX | LaPorte | 52 min |
| May 17, 2:19 AM EDT | Special Weather Statement | IWX | Saint Joseph | 26 min |
| May 17, 7:43 PM EDT | Special Weather Statement | IWX | Blackford | 47 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.